Hand-foot skin reaction in patients treated with sorafenib: A clinicopathological study of cutaneous manifestations due to multitargeted kinase inhibitor therapy

C. H. Yang, W. C. Lin, C. K. Chuang, Y. C. Chang, S. T. Pang, Y. C. Lin, T. T. Kuo, J. J. Hsieh, J. W.C. Chang*

*Corresponding author for this work

Research output: Contribution to journalJournal Article peer-review

167 Scopus citations

Abstract

Background: Hand-foot skin reaction is a distinctive cutaneous side-effect of antineoplastic kinase inhibitor-targeted therapy. Severe hand-foot skin reaction requires postponement of treatment or dose reduction. Histopathological studies of skin toxicity associated with kinase inhibitors are currently unavailable. Objectives: To report the clinical and histopathological findings of hand-foot skin reaction produced by the multikinase inhibitor sorafenib. Methods: Nine patients with metastatic carcinoma - seven with renal cell carcinoma (RCC), one with melanoma and one with hepatocellular carcinoma (HCC) - received continuous, oral sorafenib 400 mg twice daily. Hand-foot skin reaction was defined and graded according to National Cancer Institute Common Toxicity Criteria 3.0. Biopsies from lesions of erythematous scaly or blistering skin were obtained from five cases (four RCC and one HCC). Results: Seven of the nine (78%) patients developed hand-foot skin reaction characterized by well-demarcated, tender, erythematous papules and plaques with greyish blisters or hyperkeratotic, callus-like formations on palmoplantar surfaces and distal phalanges. Skin biopsy of hand-foot skin reaction lesions revealed epidermal acanthosis, papillomatosis, parakeratosis, dispersed dyskeratotic cells and keratinocyte vacuolar degeneration. Other skin toxicities included angular cheilitis, seborrhoeic dermatitis and perianal dermatitis. Conclusions: The clinical manifestations and histopathological features of sorafenib-induced skin reactions are unique. The most relevant histopathological findings of hand-foot skin reaction include keratinocyte vacuolar degeneration, the presence of intracytoplasmic eosinophilic bodies, and intraepidermal blisters in the stratum malpighii. Further studies are warranted to elucidate the mechanisms of this novel multitargeted kinase inhibitor-associated skin reaction.

Original languageEnglish
Pages (from-to)592-596
Number of pages5
JournalBritish Journal of Dermatology
Volume158
Issue number3
DOIs
StatePublished - 03 2008
Externally publishedYes

Keywords

  • Adverse drug reactions
  • Antineoplastic agents
  • Hand-foot skin reaction
  • Kinase inhibitor
  • Sorafenib

Fingerprint

Dive into the research topics of 'Hand-foot skin reaction in patients treated with sorafenib: A clinicopathological study of cutaneous manifestations due to multitargeted kinase inhibitor therapy'. Together they form a unique fingerprint.

Cite this